FDA: Tainted drugs may infect heart surgery patients

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
 - warning, stop, caution

The FDA is advising physicians who administered a cardioplegic solution made by a company that is under investigation for producing contaminated injectable steroids to follow up with their patients after two heart transplant patients developed infections.

In its continuing investigation of the New England Compounding Center (NECC), the FDA and the Centers for Disease Control and Prevention identified two cases of heart transplant patients who during surgery received a cardioplegic solution produced by the compounder and who later developed Aspergillus fumigatus infections.

The NECC previously released another product, methylprednisolone acetate, which has been linked to a fungal meningitis outbreak. As of Oct. 15, the date of the FDA’s warning about the cardioplegic solution, 15 people who received contaminated methylprednisolone acetate injections for back and neck pain have died and 199 others have been infected, according to the New York Times.

On Oct. 4, the FDA advised providers to discontinue use of products made by the Framingham, Mass.-based facility. Two days later, the NECC issued a recall of its products and reported that it was notifying customers by fax. The company instructed clinics, hospitals and healthcare providers to stop using its products immediately, and to retain and secure them.

In addition to the two heart transplant cases, the FDA reported that it identified another possible meningitis case potentially associated with epidural injection of another product, triamcinolone acetonide, a steroid injectable product made by the NECC.  

“At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection,” the agency cautioned in its statement. “At this time, no cases of infection have been reported in connection with any NECC-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but FDA believes this class of products could present potentially similar risks of infection.”

The agency noted that the investigation of NECC’s cardioplegic solution is ongoing that there may be other explanations for the reported infections. The solution induces cardiac muscle paralysis during open heart surgery to prevent injury to the heart.

Physicians are advised to follow up with patients who received either the cardioplegic solution or the ophthalmic drug if the products were purchased from or produced by NECC after May 21. “You should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct them to contact you or another healthcare provider immediately if they experience any of these symptoms.”

Those symptoms include fever, headache, stiff neck, nausea, vomiting, sensitivity to light and altered mental status. Symptoms for other possible infections may include swelling, increasing pain, redness, chest pain or drainage from the surgical site.

The FDA is not instructing physicians to follow up on NECC topicals and suppositories, which it considers lower risk.

The agency acknowledged that it may unleash a flood of phone calls from concerned patients or create a burden for physicians who are notifying patients. “We ask you to use your clinical judgment in deciding which patients are at risk and contact those patients in whatever communications mode you prefer, whether it is email, phone or letter,” it advised. “Face-to-face communication with patients is not necessary.”

It asked that physicians report any suspected adverse events following use of these products to FDA's MedWatch program.